Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 25, 2020, 11:58 AM CDT for Sumter County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 11:58 AM CDT (16:58 UTC)
- Expired
- Aug 25, 2020, 12:56 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 138 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:23 PM CDT | FLASH FLOOD | 1 Ne York, AL | ROADWAY FLOODED BOTH DIRECTIONS, REPORTED BY STATE DOT ALONG HIGHWAY 11. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WGUS54 KBMX 251658
FFWBMX
ALC119-252000-
/O.NEW.KBMX.FF.W.0026.200825T1658Z-200825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1158 AM CDT Tue Aug 25 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
West Central Sumter County in west central Alabama...
* Until 300 PM CDT.
* At 1158 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Livingston, York, Epes, Emelle, The University Of West Alabama,
Boyd and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3275 8832 3251 8833 3250 8818 3259 8812
3275 8813 3274 8813
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
948
WGUS74 KBMX 251756
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1256 PM CDT Tue Aug 25 2020
ALC119-251806-
/O.CAN.KBMX.FF.W.0026.000000T0000Z-200825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
1256 PM CDT Tue Aug 25 2020
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL SUMTER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3275 8832 3251 8833 3250 8818 3259 8812
3275 8813 3274 8813
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:03 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 25, 7:03 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 703 AM CDT Tue Aug 25 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 350 AM CDT Tue Aug 25 2020/ Today through Wednesday. Another mostly cloudy and rainy at times day is anticipated for much of Central Alabama as we remain in a moist tropical airmass. PWATs for today should be above 2 for all and forecasted as high as 2.4. Marco has fallen apart rapidly along the LA coast due to shear. We remain though in a southeast to south onshore flow generally through 600mb as Laura moves NW across the Gulf of Mexico through the short term. That, along with weak troughing aloft, will help us to continue in our showery pattern for today. Forecast QPF looks to be generally light along and south of the Interstate 85 corridor and under an inch elsewhere for today. However, with the higher PWATs possible today, we will be on the lookout for any problem areas on radar. Overall though, widespread flooding is not anticipated. Our warmest counties will be across the SE today where a few breaks in the clouds may be just enough for the lower 90s. Some thunderstorms will be possible mainly in the afternoon and evening to go along with the widespread showers. Overnight low temperatures tonight will be similar. However, rain chances should go down a tad with more scattered activity for tonight. Wednesday looks to be a little warmer with weak ridging and lower (more scattered) rain chances. 08 .LONG TERM... /Updated at 350 AM CDT Tue Aug 25 2020/ Wednesday night through Monday. Tropical Storm Laura has emerged out over the southeastern Gulf and is expected to strengthen to a hurricane later today. Laura will be steered by a trough over Texas and a ridge over the Southeast, and models are coming into good agreement on Laura making landfall somewhere along the southeast Texas/southwest Louisiana coast Wednesday night. Laura will lift northward through the ArkLaTex Thursday, with some model differences beginning to appear Friday regarding how sharply/quickly Laura or its remnants recurve upon reaching the westerlies over the Mid-South. This will keep the main impacts from Laura well west/northwest of the area, though some low-end impacts may be possible across our far northern/northwestern counties Friday/Friday night as then TD Laura moves eastward through Tennessee. Ridging aloft will allow for quiet weather Wednesday night. Deeper moisture and the main rain bands from Laura should remain west of the area Thursday/Thursday evening, but there should be enough moisture for scattered shower/thunderstorm development with daytime heating. The stronger 850mb flow associated with Laura remains west of the area Thursday until perhaps late Thursday night (though instability is weak late Thursday night), and will remove any impacts for Thursday from the HWO. Rain chances will increase Friday/Friday night as the low to mid-level trough associated with Laura moves through. The LLJ associated with Laura may clip some of our northwestern/northern counties during this time, with a modest uptick in low-level SRH though the low-level flow will also be veering in the southeast quadrant of the weakening system. This will keep the threat for a brief tornado or two marginal at best and dependent on the exact track of the system. Localized flooding will be possible, though organized/widespread flooding is not expected at this time. 0-6km bulk shear values around 30 kts could also support some line segments with a localized damaging wind threat. The flow aloft will become northwesterly this weekend in the wake of Laura, between ridging over the Gulf and Southern Plains and a trough over the Great Lakes. Tropical moisture will linger over the area and pool ahead of a front which will stall near or northeast of the area, resulting in enhanced coverage of showers and storms. Will also have to monitor for any MCSs that develop upstream as well. Unsettled conditions continue to into early next week as a seasonally strong trough amplifies over the central CONUS. 32/Davis && .AVIATION... 12Z TAF Discussion. We will continue with an influx of tropical moisture across Central Alabama today. The radar currently indicates widespread showers across much of Central Alabama. Off and on showers will continue today. MVFR cigs to, at times this morning IFR cigs, will be present with the showers. Winds will be east to southeast across the area ~ 5-10 KTS. Reduced visibilities may be noted in the heavier showers at times. Thunderstorms will be a possibility during the afternoon and evening as well. Rain chances will decrease some this evening into Wed as weak ridging builds. 08 && .FIRE WEATHER... Widespread showers and isolated thunderstorms are expected today as a very moist air mass will be located over the area. Showers and storms will become isolated to scattered Wednesday and Thursday. Rain chances will increase Friday and into the weekend as the remnants of Laura track northward along the Mississippi River. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 84 71 90 71 92 / 80 50 30 10 30 Anniston 85 72 91 73 93 / 80 50 30 10 30 Birmingham 85 73 91 74 92 / 80 50 30 10 30 Tuscaloosa 86 74 92 75 91 / 80 50 30 20 40 Calera 85 72 91 72 91 / 80 40 30 10 30 Auburn 87 72 90 72 91 / 70 20 20 10 20 Montgomery 90 74 93 75 93 / 70 20 30 10 30 Troy 90 73 92 74 92 / 60 20 30 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 25, 3:50 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 350 AM CDT Tue Aug 25 2020 ALZ011>015-017>050-261200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 350 AM CDT Tue Aug 25 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical Storm Laura is forecast to strengthen to a hurricane before making landfall along the southeast Texas or southwest Louisiana coast Wednesday night. The more widespread strong winds and heavy rainfall will stay west of Central Alabama. However, the remnants of Laura could generate a couple severe storms with damaging winds or a brief tornado as well as localized heavy rainfall mainly across far northwestern and northern portions of Central Alabama Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Friday and Friday night. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:32 AM CDT | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph | 3 hr |
| Aug 25, 10:53 AM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.